Kansas, 2002

Hail in Kansas, July 25, 2002

July 25, 2002 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 2:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 2:54 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU JUL 25 2002

HEAT AND HUMIDITY MAIN CONCERNS NEXT FEW DAYS WITH SOME
PRECIPITATION CHANCES...THEN PRECIPITATION CHANCES SUNDAY AFTERNOON
INTO MONDAY NIGHT.

TEMPERATURES AROUND THE CENTURY MARK ACROSS CWA WITH HEAT INDICES
FROM AROUND 100 TO 108 DEGREES.  MID LEVEL WARMTH STILL HOLDING AS
CAP.  OVERNIGHT FOCUS WILL ON SHORTWAVE COMING OUT OF ROCKIES...FLAT
FLOW HAS IT MOVING DUE EAST...WILL KEEP 30 PERCENT POPS OVER
NORTHERN COUNTIES AND PUSH SOME 20 PERCENTS FURTHER SOUTH.  LOWS IN
THE UPPER 60S TO AROUND 70.  COULD SEE SOME LINGERING POPS IN THE
MORNING BUT FOR NOW KEPT TREND OF POPS IN THE AFTERNOON OVER THE FAR
NORTHEAST AT PARTS OF NORTH CENTRAL CWA.  GIVEN TODAYS
READINGS...WENT SIMILAR FOR FRIDAY...ONLY CONCERN OVER THE NORTHERN
COUNTIES WAS CLOUD COVER BUT NOT SURE IT WILL HAVE ENOUGH COVERAGE.
DEWPOINTS SIMILAR...HEAT INDICES SIMILAR AS WELL AND WILL ISSUE SPS.

ANOTHER WAVE ON FRIDAY NIGHT...BUT EXPECTED TO MOVE FARTHER NORTH
THUS POPS MAINLY ALONG AND NORTH OF I70.  EXPECT THIS ACTIVITY TO
PUSH NORTH BY DAYBREAK SATURDAY.  HOLDING SATURDAY DRY AND JUST A
TAD HOTTER.  EXPECT DEWPOINTS TO COME DOWN SOME ESP NORTH CENTRAL
BUT SHOULD STILL WARRANT SPS FOR HEAT INDICES.

FOR SUNDAY INTO MONDAY NIGHT...AVN EXTENDED AND ECMWF HINTING OF
NEXT SYSTEM WITH SURFACE BOUNDARY COMING THROUGH A LITTLE
FASTER...THUS PUSH UP POPS SOME ON SUNDAY AND ENDED MONDAY NIGHT.
DRY FOR REMAINDER OF EXTENDED WITH TEMPERATURES IN THE GENERALLY IN
THE LOWER TO MID 90S.

.TOP...NONE
FRANTZ

.TOP...NONE

In the hours before

Special weather statement, Jul 25, 4:23 PM CST, 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU JUL 25 2002

...HEAT INDICES OF 105 TO AROUND 110 DEGREES ARE EXPECTED
FRIDAY AND SATURDAY AFTERNOONS...

AFTERNOON HIGH TEMPERATURES BOTH FRIDAY AND SATURDAY ARE EXPECTED TO
RANGE FROM AROUND 100 DEGREES TO AROUND 105 DEGREES.  THESE
READINGS...WHEN COMBINED WITH HIGH HUMIDITY LEVELS...WILL BRING THE
HEAT INDEX TO DANGEROUS LEVELS AGAIN...FROM 105 DEGREES TO AROUND
110 DEGREES.  AT THIS TIME IT APPEARS TEMPERATURES ON SUNDAY WILL NOT
BE QUITE AS HOT AS CLOUD COVER IS EXPECTED TO BE ON THE INCREASE.

REMEMBER, EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR OTHER NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHTWEIGHT AND LIGHT-COLORED CLOTHING. IF
POSSIBLE SPEND TIME IN AIR CONDITIONED FACILITIES.

IN ADDITION, THERE IS SOME CHANCE FOR THUNDERSTORMS TO MOVE ACROSS
THE AREA DURING THE OVERNIGHT HOURS...AND DURING THE HEAT OF THE
AFTERNOON. IF ANY STORMS DO DEVELOP, AN ISOLATED SEVERE THUNDERSTORM
COULD NOT BE RULED OUT. THE PRIMARY THREAT WOULD BE DAMAGING WIND
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

FRANTZ

The radar

The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jackson

When
July 25, 5:20 PM CST
Where
Jackson County, 1 mi SE of Soldier
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.517, -95.950

Hail, Jackson

When
July 25, 5:31 PM CST
Where
Jackson County, Circleville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -95.867

Hail, Pottawatomie

When
July 25, 5:50 PM CST
Where
Pottawatomie County, 1 mi NE of Havensville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -96.067

Hail, Jackson

When
July 25, 6:15 PM CST
Where
Jackson County, 6 mi NNE of Circleville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.583, -95.817

Hail, Jackson

When
July 25, 6:30 PM CST
Where
Jackson County, 6 mi NNE of Circleville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -95.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303592, 5303593, 5303594, 5303595, 5303596.